For those who care for someone with Parkinson's disease
[Forum] [Home] [Help] [Search] [Register] [Login] [Books] [Commentary] [Contact] [Donate]
You are not logged in


Topic How to help and not lose it yourself? Go to previous topic Go to next topic Go to higher level

By formydad2014 On 2014.08.12 13:47
I've been reading through many of these posts, and I'm hoping that some of you can help.
My dad has a history of heavily over-medicating with Sinemet, and although his doctor has not confirmed it, I suspect DDS. He has all the signs and symptoms, and now that he's had DBS, he's become nearly intolerable (we suspect because his programmer told us very specifically that he was not allowed access to his medicine, so it is being doled out to him throughout the day).
He complains and goes on and on about how he can't sit up in bed at night, so it's hard to get to the bathroom, or that he couldn't walk and it took him an hour and 15 min to get from the bed to the door, or he spent 2 hours on the floor last night. He wouldn't stop talking about how my mom was getting no sleep, how he didn't know how he was going to make it through another night because he would freeze in bed, etc. So I called and got an overnight caregiver to come in. My mom didn't have an issue with it, and he had mentioned "let's bring someone in to help during the day so your mom can go out". When I mentioned the overnight, he was agreeable. Then he calls me the next day and says he doesn't want the lady to come back because "she didn't do anything he couldn't do himself". She helped him up out of bed, etc. Is it wrong that my husband and I are throwing our hands up? We try and help him, and he resists, and would rather complain than accept the help (that he's asked for in the past).
He passed the neuro-psych exam for the DBS "with flying colors", so I hesitate to label what's going on as dementia.
I have an 8 year old son, who used to spend a lot of time at my parents house, but I"m reluctant to let him to do much any more w/o us present because it's such an unhealthy environment. My husband and I fight about what to do about my dad (he came into our garage while we were on a short trip and many things went missing, so that ticked my husband off, understandably so), my son sees my parents arguing and being generally unpleasant to each other and my dad's unwillingness to make any effort to improve his QOL is making ALL of us miserable.
Would sitting down and having a frank discussion with him have any impact, or does this sort of thing not resonate with PWPs? If I tell him that I don't want my son there because it's such an unhealthy environment, my mom will blow a gasket and blame my dad. He used to be such a strong, driven person, but it seems like over the last 6 mos, he has no motivation to exercise, eat right, or otherwise do anything that could improve his QOL. All he wants is mobility aids and every time one shows up, he loses some function.
My mom is threatening to send him to a rehab facility, but unless it is tailored to PWPs, I think he will just wither away if he goes there.
The DBS was supposed to help, not make things worse. The first thing he said when he woke up from surgery is "I can't do this". Could all this apathy and depression be linked to us taking away the Sinemet?
Sorry for rambling, but we are at our wits end...

By jcoff012 On 2014.08.12 14:41
My husband has not had DBS...I would like to know the answer to your underlying question, too...Anyone? Is it normal to take away the Sinemet after DBS?

My husband takes anti depression meds at bedtime, but they are very mild...I wonder if there is a stronger med for your Dad to help him with his depression, or do neuros and doctors simply up the dosage? Again, should all of this information be brought to the doctors' attention immediately? We have the option of using emails between neuro visits, but if she doesn't have that option, is it ok for her to call the office immediately?

We are new to a lot of these questions, although we faced depression with my MIL's PD...she responded to a change in meds, although some caused hallucinations that basically bothered us more than her.

There will be someone on soon to give you answers, I just wanted you to know you are not alone...I wish I had experience with DBS, so I could give you good advice. Jane

By formydad2014 On 2014.08.12 15:18
Thanks, Jane.
I have read and was told that some are able to reduce their meds significantly, but others maintain about the same amount, but the DBS reduces the unwanted side effects (namely dyskinesia) of the Sinemet. However, we know my dad was taking far too much, so are we reducing to what he "should" have been on?
His programmer did tell us to step back from his "normal" dose a tiny bit, and if he feels undermedicated to adjust the stimulator as opposed to taking another pill.
I wish my dad would take anti-depressants, but he has convinced his drs. (namely his psychiatrist and psychologist at the VA), that he doesn't need them. I'm afraid we beg to differ!

By Mary556 On 2014.08.12 23:24
I've read that when Sinemet is decreased or stopped, it is best to cut back gradually in order to avoid side effects... decrease the dose by 10% for a week to ten days, then decrease 10% of that new dose for the same amount of time, and so on... until the desired amount is reached.
It must be difficult to gauge the amount of Sinemet your Dad was actually taking as you said he was heavily over-medicating. I wonder if some of his withdrawal symptoms would be less distressing if his dose decreased more slowly? Maybe that is something to ask his doctor?
I hope this situation will improve soon for your father and all of your family. Best wishes and prayers for you.

By moonswife On 2014.08.14 01:49
Mike, my husband, has had DBS twice. Once for each side. He has NOT been able to lower his sinemet. but has lowered his mirapex and most important HE DOES NOT SHAKE. He was destroying his body with power tool accidents. He had nearly cut his hand off. And a grinder took his arm to the bone because he lost control. And now with DBS, he has built two more teardrop trailers. Is he slower than 5 years ago, sure. But does he have pride of accomplishment....and depression. He is depressed when he loses a relative or friend. He is depressed when, as Al said, he has to figure out how to get to the toilet, and get back, when the meds are "off". He, too, sees the future "and it ain't great"......

By LOHENGR1N On 2014.08.14 07:59
One should never go cold turkey regarding cutting back or reducing medication. To cut back too much to fast can kill Us. Always consult the doctor and preferably the one who prescribed the drug on how to cutback/withdraw from them.

By carman96 On 2014.08.16 00:11
Moonswife, pretty impressive that your husband builds tear drop trailers. Glad the DBS stopped his shaking so he can do something he enjoys. Power tool accidents sound pretty horrific.

By parkinit On 2014.08.17 22:52
My husband had DBS and we had to lower his meds significantly. He was very over medicated if we didn't. The surgery as explained to us was supposed to increase the amount of time between dosages, and, consequently, would also cause the PWP to take less meds.

By moonswife On 2014.08.18 00:19
new neuro last Thursday. No more drives to the Scientology Center in Hellywood. Loved our services there, until retirements started in a domino effect. Traffic on those freeways ALWAYS bad. $10 to park. Our trade off....drive 90 minutes the other direction to San Bernadino area. Now we get our "kicks" on Route 66. Seriously, liked that this young (40ish) neuro wants to REDUCE meds, something we were led to believe might happen. In a watch and wait situation. Its hot here, dry 95, and the OCD in him still makes him want to be in the shop. Lure him in with banana popsicles. Thanks for listening to and old girl vent.


© 2003-2016 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you